Alert archive / Illinois / Flash Flood Warnings in 2020
Flash Flood Warning 4, NWS Quad Cities, IA
NWS Quad Cities, IA issued this flash flood warning at May 25, 2020, 3:01 PM CDT for Bureau County, Putnam County, Illinois. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2020, 3:01 PM CDT (20:01 UTC)
- Expired
- May 25, 2020, 5:38 PM CDT
- In force
- 3 hr
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bureau County, IL, Putnam County, IL
The radar
The Quad Cities radar (KDVN), 111 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 3:17 PM CDT | FLASH FLOOD | 2 N Putnam, IL | REPORT FROM LAW ENFORCEMENT WATER WASHING OUT LOG CABIN ROAD AND RTE 29 SOUTH OF PUTNAM, ROAD IS UNPASSABLE. |
| May 25, 5:47 PM CDT | HEAVY RAIN 2.08 | Hennepin, IL | RAINFALL OVER PAST 24-HRS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.0 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1055 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
292
WGUS53 KDVN 252001
FFWDVN
ILC011-155-260200-
/O.NEW.KDVN.FF.W.0004.200525T2001Z-200526T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Quad Cities IA/IL
301 PM CDT Mon May 25 2020
The National Weather Service in the Quad Cities has issued a
* Flash Flood Warning for...
Putnam County in north central Illinois...
Southeastern Bureau County in north central Illinois...
* Until 900 PM CDT.
* At 300 PM CDT, Doppler radar indicated heavy rain had fallen
across the area. Up to two inches of rain have already fallen.
Flash flooding is ongoing or expected to begin shortly. Expect
flooding of area creeks, streams and roadways near them. Expect
some road closures as well.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Princeton, Hennepin, Spring Valley, Henry, DePue, Granville, Ladd,
Wyanet, Tiskilwa, Dalzell, Bureau Junction, McNabb, Putnam, Mark,
Cherry, Malden, Seatonville, Magnolia, Standard and Milo.
This includes the following streams and drainages...
Illinois River, Rocky Run, Pond Creek, Old Channel Big Bureau Creek,
Allforks Creek, West Bureau Creek, Scholes Branch, Big Bureau Creek,
Epperson Run, Negro Creek, Silver Creek, Little Sandy Creek, East
Bureau Creek, Crow Creek, Fox Creek, Coffee Creek, Spring Creek and
Senachwine Creek.
This includes the following highways...
Interstate 80 in Illinois between mile markers 57 and 72.
Interstate 180 between mile markers 1 and 13.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4110 8936 4112 8934 4115 8933 4115 8956
4135 8965 4148 8917 4111 8916
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...2-3 INCHES IN 1 HOUR
$$
Gibbs3 follow-up statements
621
WGUS73 KDVN 252017
FFSDVN
Flash Flood Statement
National Weather Service Quad Cities IA/IL
317 PM CDT Mon May 25 2020
ILC011-155-260200-
/O.CON.KDVN.FF.W.0004.000000T0000Z-200526T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Putnam IL-Bureau IL-
317 PM CDT Mon May 25 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR
PUTNAM AND SOUTHEASTERN BUREAU COUNTIES...
At 316 PM CDT, law enforcement reported water carrying tree branches
across the road north of Putnam. Up to three inches of rain have
already fallen. Flash flooding is already occurring.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Law enforcement.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Princeton, Hennepin, Spring Valley, Henry, DePue, Granville, Ladd,
Wyanet, Tiskilwa, Dalzell, Bureau Junction, McNabb, Putnam, Mark,
Cherry, Malden, Seatonville, Magnolia, Standard and Milo.
This includes the following streams and drainages...
Illinois River, Rocky Run, Pond Creek, Old Channel Big Bureau Creek,
Allforks Creek, West Bureau Creek, Scholes Branch, Big Bureau Creek,
Epperson Run, Negro Creek, Silver Creek, Little Sandy Creek, East
Bureau Creek, Crow Creek, Fox Creek, Coffee Creek, Spring Creek and
Senachwine Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4110 8936 4112 8934 4115 8933 4115 8956
4135 8965 4148 8917 4111 8916
FLASH FLOOD...OBSERVED
EXPECTED RAINFALL...2-3 INCHES IN 1 HOUR
$$
Gibbs784
WGUS73 KDVN 252059
FFSDVN
Flash Flood Statement
National Weather Service Quad Cities IA/IL
359 PM CDT Mon May 25 2020
ILC011-155-260200-
/O.CON.KDVN.FF.W.0004.000000T0000Z-200526T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Putnam IL-Bureau IL-
359 PM CDT Mon May 25 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY
FOR PUTNAM AND SOUTHEASTERN BUREAU COUNTIES...
At 316 PM CDT, law enforcement reported water carrying tree branches
across the Route 29, closing the road at the Log Cabin road
intersection. At 355 PM CDT, law enforcement reported thunderstorms
producing heavy rain in locations near the Illinois River. Up to
four inches of rain have already fallen. Flash flooding is already
occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Law enforcement.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Princeton, Hennepin, Spring Valley, Henry, DePue, Granville, Ladd,
Wyanet, Tiskilwa, Dalzell, Bureau Junction, McNabb, Putnam, Mark,
Cherry, Malden, Seatonville, Magnolia, Standard and Milo.
This includes the following streams and drainages...
Illinois River, Rocky Run, Pond Creek, Old Channel Big Bureau Creek,
Allforks Creek, West Bureau Creek, Scholes Branch, Big Bureau Creek,
Epperson Run, Negro Creek, Silver Creek, Little Sandy Creek, East
Bureau Creek, Crow Creek, Fox Creek, Coffee Creek, Spring Creek and
Senachwine Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4110 8936 4112 8934 4115 8933 4115 8956
4135 8965 4148 8917 4111 8916
FLASH FLOOD...OBSERVED
EXPECTED RAINFALL...2-3 INCHES IN 1 HOUR
$$
Ervin838
WGUS73 KDVN 252238
FFSDVN
Flash Flood Statement
National Weather Service Quad Cities IA/IL
538 PM CDT Mon May 25 2020
ILC011-155-252247-
/O.CAN.KDVN.FF.W.0004.000000T0000Z-200526T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Putnam IL-Bureau IL-
538 PM CDT Mon May 25 2020
...THE FLASH FLOOD WARNING FOR PUTNAM AND SOUTHEASTERN BUREAU
COUNTIES IS CANCELLED...
Flood waters have receded according to local law enforcement.
Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.
LAT...LON 4110 8936 4112 8934 4115 8933 4115 8956
4135 8965 4148 8917 4111 8916
$$
ErvinWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at May 25, 2:31 PM CDT, 30 minutes earlier.
Area forecast discussion, May 25, 2:31 PM CDT, 30 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 231 PM CDT Mon May 25 2020 .SYNOPSIS... Issued at 214 PM CDT Mon May 25 2020 A warm moist unstable airmass is located over our area today, with mesoscale features driving the weak organization of storms. Storms will be possible in all locations through the next 24 hours, but in this regime, much like the entire lower Mississippi and Ohio Valley areas, the storms are nearly impossible to explicitly forecast more than a few hours out. && .SHORT TERM...(This Evening through Tuesday) ISSUED AT 214 PM CDT Mon May 25 2020 As of 2 PM, convective temperatures in the lower to mid 80s have been reached. The challenge in this regime is to offer any trend towards raising and lowering pops as the weak mesoscale boundaries reign supreme in driving when and where it rains, and rains heavily. For our forecast pops, it appears we will see a scattered area of storms move north out of Missouri with the deep southerly flow this afternoon into tonight. Rains will be heavy under these storms, which favor the western 1/2 to 1/3 of the CWA this evening. I do think severe storms will again be limited to the afternoon hours, when surface CAPE is plentiful and and boundaries have not spread from each cell yet. This process is already underway, thus by 6 PM, we may no longer see intense updrafts. Late tonight, into Tuesday, the chaotic flow will not change, and our pops will uptick towards early afternoon to likely coverage. Otherwise, little change in temperatures or humidity through Tuesday are expected. .LONG TERM...(Tuesday Night through Monday) ISSUED AT 214 PM CDT Mon May 25 2020 Key Messages: 1. Slow moving upper level low will continue to provide near daily chances for thunderstorms through the week. 2. This weekend, the flow turns northwest and cooler and drier air is expected. Discussion: Large scale flow still dominated by a slow moving upper level low that eventually closes off. While it may look like another cut-off low system, there is a wave across Canada that is expected to move the closed low to the east and usher in NW flow and high pressure for the weekend. It looks like next weekend will be a beautiful end of May and start of June. The Wednesday into Thursday, it looks like another day of mesoscale driven convection. Leftover MCVs could enhance thunderstorm development a locally enhance a severe threat as well, however the forecast skill to do any of this is low at the current time. On Thursday, a cold front is expected to sag across the area. This setup looks like a good chance for heavy rain with a slow moving convergent zone with plentiful moisture. The synoptic models hint at this as well. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon) ISSUED AT 1239 PM CDT Mon May 25 2020 Somewhat chaotic moist southerly flow will continue over the region through Tuesday. While disorganized, showers and storms will stream north through the period, and this will bring bouts of IFR conditions, with many hours of VFR between. I have indicated a period this evening of showers and possible storms. Locations in Iowa through central Iowa will likely see some stratus as well tonight, and this could linger through Tuesday morning. The stratus is expected to have cigs of 1200 to 2000 ft. ERVIN && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Ervin SHORT TERM...Ervin LONG TERM...Gibbs AVIATION...Ervin
Hazardous weather outlook, May 25, 4:28 AM CDT, 10 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 428 AM CDT Mon May 25 2020 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-260930- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 428 AM CDT Mon May 25 2020 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT There are chances for thunderstorms today into this evening. Any storms will be capable of producing gusty winds, and heavy rainfall which could lead to localized minor flooding. The Rock River is experiencing flooding. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Thunderstorms are possible Tuesday afternoon and evening west of the Mississipi River. Lightning, locally heavy rainfall, and small hail will be the main threats. Additional thunderstorms will be possible Wednesday through Thursday. It is too early to determine the severe weather threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight.
In the hours before
Special weather statement, May 25, 1:09 PM CDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
109 PM CDT Mon May 25 2020
ILC071-109-187-251845-
Henderson-Warren-McDonough-
109 PM CDT Mon May 25 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HENDERSON...
SOUTHERN WARREN AND NORTH CENTRAL MCDONOUGH COUNTIES UNTIL 145 PM
CDT...
At 109 PM CDT, a strong thunderstorm was located near Sciota, or 11
miles northwest of Macomb, moving northeast at 20 mph.
Pea size hail is possible with this storm.
Locations impacted include...
Roseville, Raritan, Sciota, Greenbush, Berwick, Warren County
Fairgrounds, Swan Creek, Ponemah, Youngstown and Larchland.
Torrential rainfall is also occurring with this storm. Minor flooding
of low lying areas, creeks, streams and urban areas is possible. If
you encounter water over a roadway, do not drive through it.
LAT...LON 4062 9086 4090 9072 4076 9044 4074 9044
4056 9074
TIME...MOT...LOC 1809Z 215DEG 18KT 4063 9077
ErvinLocal storm report, May 25, 2:27 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
227 PM CDT MON MAY 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0639 PM HAIL RICHLAND 41.22N 91.98W
05/23/2020 M1.00 INCH KEOKUK IA PUBLIC
DELAYED REPORT. IMAGE OF QUARTER SIZE HAIL
REPORTED FROM SOCIAL MEDIA.
&&
PSSpecial weather statement, May 25, 2:30 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
230 PM CDT Mon May 25 2020
MOC199-252000-
Scotland-
230 PM CDT Mon May 25 2020
...A STRONG THUNDERSTORM WILL AFFECT SCOTLAND COUNTY UNTIL 300 PM
CDT...
At 230 PM CDT, a strong thunderstorm was located over Greensburg, or
10 miles north of Edina, moving north at 25 mph.
Winds in excess of 40 mph and penny size hail are possible with this
storm.
Locations impacted include...
Memphis, Greensburg, Crawford, Brock, Bible Grove, Hitt, Sand Hill,
Memphis Memorial Airport, Scotland County Fairgrounds, Spillman
Mound, Kilwinning and Azen.
Torrential rainfall is also occurring with this storm. Minor flooding
of low lying areas, creeks, streams and urban areas is possible. If
you encounter water over a roadway, do not drive through it.
LAT...LON 4060 9234 4060 9198 4030 9210 4030 9235
4040 9235
TIME...MOT...LOC 1930Z 189DEG 23KT 4031 9223
ErvinLocal storm report, May 25, 2:38 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
238 PM CDT MON MAY 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0639 AM HAIL RICHLAND 41.22N 91.98W
05/23/2020 M1.00 INCH KEOKUK IA PUBLIC
CORRECTS TIME FOR THE PREVIOUS HAIL REPORT
FROM RICHLAND. DELAYED REPORT. IMAGE OF
QUARTER SIZE HAIL REPORTED FROM SOCIAL
MEDIA.
&&
PSThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 1:09 PM CDT | Special Weather Statement | DVN | Warren | 36 min |
| May 25, 2:30 PM CDT | Severe Thunderstorm Warning | DVN | Bureau, Putnam | 30 min |
| May 25, 5:26 PM CDT | Special Weather Statement | DVN | Hancock, McDonough | 34 min |
| May 25, 5:52 PM CDT | Special Weather Statement | DVN | Henderson, Warren | 23 min |
| May 25, 6:13 PM CDT | Special Weather Statement | DVN | Henry | 47 min |
| May 25, 6:22 PM CDT | Special Weather Statement | DVN | Warren | 23 min |
Nearby
Flash Flood Warnings in Illinois, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.